I’m a 60-year-old woman and recently got diagnosed with high blood pressure. My doctor explained some of the side effects of my medication (Lisinopril) such as drowsiness, dizziness and possible nausea, but he didn’t speak of any sexual side effects. I didn’t feel comfortable asking him. Are there possible sexual side effects?
It is no surprise that your doctor didn’t tell you about sexual side effects. Unfortunately, it is all too common within the medical profession to overlook sexual side effects once a person gets to a certain age. Much of the research in the area of sexual side effects and high blood pressure meds have been on men. In men it causes erectile difficulties. With both men and women it can cause a decrease in sexual desire. However, from what is known about the clitoris it is similar to the penis in its arousal, so it wouldn’t be uncommon to have orgasm difficulties while on Lisinopril.
With that being said I would never suggest not taking your medication because high blood pressure can potentially be fatal. You also have to remember not everyone experiences side effects. Try out the medication for a few months. If you do find the side effects unbearable talk to your doctor about your concerns. Another suggestion is to try more natural remedies, such as changing your diet, exercise and meditation. But before you go join a yoga studio and buy some kale, talk to your doctor about natural remedies, so he or she can monitor and see what is best for you. Hopefully, you’ll get your pressure rising again (the good kind!) in no time.
Ashley Mader is Clinic’s resident sex therapist for the aging. Getting older means everything gets better and that includes your sex life. Check out her bio and her website for more info. Ashley Mader, PhD, LICSW, is available for private sessions at Clinic Alternative Medicines as well.